Is Avandia dangerous?
Taking Avandia may be dangerous. The FDA has warned that AVANDIA can cause serious side effects related to heart failure and other heart problems. Specifically, the FDA warns that AVANDIA can cause your body to keep extra fluid (fluid retention), which leads to swelling (edema) and weight gain. Extra body fluid can make some heart problems worse or lead to heart failure. Heart failure means your heart does not pump blood well enough. AVANDIA may also increase the risk of heart problems related to reduced blood flow to the heart. These include possible increases in the risk of heart-related chest pain (angina) or "heart attack" (myocardial infarction). This risk seems to be higher in patients who took AVANDIA with insulin or with nitrate medicines. Most people who take insulin or nitrate medicines should not also take AVANDIA.
If you have severe heart failure, you cannot start on AVANDIA. If you have heart failure with symptoms (such as shortness of breath or swelling), even if these symptoms are not severe, the FDA warns that AVANDIA may not be right for you.
If you've taken Avandia, call your doctor right away if you have any of the following symptoms:
- swelling or fluid retention, especially in the ankles or legs
- shortness of breath or trouble breathing, especially when you lie down
- an unusually fast increase in weight
- feel unusually tired
- If you have chest pain or a feeling of chest pressure, get medical help right away, no matter what diabetes medicines you are taking.
Additional Avandia FAQs
- What is Avandia?
- Can Avandia cause heart failure?
- Who should NOT take Avandia?
- Has the FDA issued any safety alerts regarding Avandia?
- Has the FDA conducted studies to determine the safety of taking Avandia?
- Have our congressional representatives proposed any new laws or regulations regarding the safety of Avendia?
- Do patients who've suffered harm from a dangerous drug have a right to bring a lawsuit or a class action lawsuit?
- What is 'strict liability'?
- What is a black box warning?